Kansas, 2005

Hail and Damaging Winds in Kansas, August 27, 2005

August 27, 2005 · NWS GLD · 14 events in 5 counties and zones

9 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 1:36 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT AUG 27 2005

.DISCUSSION...THE MAIN PROBLEM FOR THIS FORECAST IS WHAT TO DO WITH
POPS. CURRENT WATER VAPOR IMAGERY/LIGHTNING DATA INDICATES A
SOUTHEAST TRAJECTORY WITH THE SHORTWAVE IN COLORADO. THE SURFACE
ANALYSIS AT 20Z INDICATED HIGH PRESSURE WAS RIDGING SOUTH INTO THE
NORTHERN FORECAST AREA WITH LOW PRESSURE OVER SOUTHWEST KANSAS. 20Z
VISIBLE SHOWING BEST CLOUD TOPS SOUTH OF DEN WITH WEAK BUILDUPS
NORTH OF THERE. THE GFS QPF/OMEGA FIELDS GIVE AN IDEA THAT THE BEST
POPS SHOULD BE SOUTH OF INTERSTATE 70 AND LESSER POPS NORTH OF
THERE. LATEST METARS INDICATE VERY DRY DEWPOINTS WEST OF ITR/YMA
WITH ONLY MINOR CLOUD DEVELOPMENT.  THE ETA SHOWS THE 850 BOUNDARY
IN NEBRASKA TO BE RATHER WEAK. ALSO THE UPPER LEVEL JET IS NOT THAT
IMPRESSIVE. CONSEQUENTLY HAVE DECIDED TO LIMIT LIKELY POPS TO SOUTH
OF INTERSTATE 70 AND CONTINUE CHANCE POPS NORTH OF THERE FOR
TONIGHT. THE SHORTWAVE EXITS SUNDAY MORNING WITH SUBSIDENCE
PREVAILING UNTIL THE AFTERNOON WHEN THE 850 BOUNDARY IN NEBRASKA
SERVES AS A FOCUS FOR MORE THUNDERSTORMS THROUGH SUNDAY EVENING
ACROSS THE NORTHERN ZONES. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THAT CONTINGENCY. THE RIDGE CONTINUES TO BUILD WITH SUBSIDENCE
DOMINATING MONDAY AND TUESDAY. BY LATE TUESDAY NIGHT...THE NORTHERN
STREAM TROUGH GETS CLOSE ENOUGH TO PROVIDE SOME FORCING SO WILL
INTRODUCE SLIGHT CHANCE POPS AFTER 06Z WEDNESDAY.

TEMPERATURES CONTINUE NEAR NORMAL THROUGH THE PERIOD. GUIDANCE WAS
IN GOOD AGREEMENT FOR MAX TEMPERATURES A FEW DEGREES ABOVE
NORMAL IN THE UPPER 80S TO LOWER 90S AND MIN TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.

DAYS 4-7...A TROUGH IN THE NORTHERN STREAM WILL FLATTEN THE SOUTHERN
STREAM RIDGE EARLY WEDNESDAY. DYNAMICS WILL LINGER THROUGH THE DAY
WEDNESDAY AND THEN FINALLY EXIT EARLY WEDNESDAY EVENING. WEATHER/POP
GRIDS HAVE BEEN ADJUSTED TO REELECT THIS EARLIER TIMING. SLIGHT
CHANCE STILL LOOKS GOOD FOR NOW BUT WILL PROBABLY NEED TO BE
ADJUSTED UP. THE RIDGE/SUBSIDENCE THEN TAKES OVER THROUGH THURSDAY.
A SHORTWAVE IS ADVERTISED TO MOVE UP THE BACK SIDE OF THE RIDGE ON
FRIDAY SO ADDED A SLIGHT CHANCE IN EASTERN COLORADO ZONES FRIDAY
AFTERNOON AND THEN ACROSS THE REST OF THE FORECAST AREA FRIDAY
EVENING. SUBSIDENCE AND RESULTING DRY CONDITIONS WILL DOMINATE
SATURDAY. MAX TEMPS WILL BE A FEW DEGREES ABOVE NORMAL WHILE MIN
TEMPS NEAR NORMAL.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Aug 27, 9:50 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SAT AUG 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL
BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME
UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST
KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM
CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE
REGION THROUGH THE OVERNIGHT HOURS.

THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF
THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR
A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON.
BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE
TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...
SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE
FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG
AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER
THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER
LEVEL DISTURBANCE MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG
AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE.

BULLER/LAMMERS

In the hours before

Special weather statement, Aug 27, 3:18 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT AUG 27 2005

KSZ004-015>016-028>029-033-042-NEZ081-280400-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW-
418 PM MDT SAT AUG 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 7 COUNTIES

IN NORTHWEST KANSAS

DECATUR...GOVE...GRAHAM...
LOGAN...NORTON...SHERIDAN...
WICHITA...

IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST NEBRASKA

RED WILLOW

THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI...
MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.

The radar

The Goodland radar (KGLD), 134 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
August 27, 3:50 PM MST
Where
Sheridan County, 11 mi SE of Tasco
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.233, -100.150

Hail, Decatur

When
August 27, 7:45 PM MST
Where
Decatur County, 6 mi W of Oberlin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -100.633

Hail, Sherman

When
August 27, 8:12 PM MST
Where
Sherman County, 19 mi SW of Goodland
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -101.967

Hail, Rawlins

When
August 27, 8:20 PM MST
Where
Rawlins County, 13 mi E of Atwood
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.800, -100.800

Hail, Sherman

When
August 27, 8:30 PM MST
Where
Sherman County, 13 mi SW of Goodland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.217, -101.883

Report from CoCoRaHS observer.

Thunderstorm Wind, Sherman

When
August 27, 8:30 PM MST
Where
Sherman County, 13 mi SW of Goodland
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.217, -101.883

Large tree branches down and crops damaged.

Hail, Sherman

When
August 27, 8:33 PM MST
Where
Sherman County, 8 mi W of Ruleton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.333, -102.033

Thunderstorm Wind, Sherman

When
August 27, 8:35 PM MST
Where
Sherman County, 12 mi W of Goodland
Measured
69 kt (79 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.933

Thunderstorm Wind, Sherman

When
August 27, 8:37 PM MST
Where
Sherman County, 5 mi W of Goodland
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
39.350, -101.817

Thunderstorm Wind, Sherman

When
August 27, 8:54 PM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.367, -101.700

Thunderstorm Wind, Sherman

When
August 27, 8:55 PM MST
Where
Sherman County, Goodland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.367, -101.700

Hail, Norton

When
August 27, 9:05 PM MST
Where
Norton County, Lenora
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.600, -100.000

Hail, Decatur

When
August 27, 9:16 PM MST
Where
Decatur County, 8 mi S of Oberlin
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.700, -100.517

Hail was accompanied by very heavy rainfall.

Hail, Rawlins

When
August 27, 9:40 PM MST
Where
Rawlins County, Ludell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -100.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465242, 5465243, 5465244, 5465245, 5465252, 5465253, 5465246, 5465247, 5465248, 5465249, 5465250, 5465254, 5465251, 5465255.